Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 97, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 27, 2018, 7:19 AM CDT for Rankin County, Mississippi. It was in force for 116 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2018, 7:19 AM CDT (12:19 UTC)
- Expired
- Sep 27, 2018, 9:15 AM CDT
- In force
- 116 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 18 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 8:00 AM CDT | FLOOD | 1 Nw Pearl, MS | AT LEAST ONE KNOWN CAR WAS SUBMERGED IN WATER NEAR THE EASTGATE VILLAGE SHOPPING CENTER PARKING LOT. |
| Sep 27, 8:00 AM CDT | FLASH FLOOD | 1 Nw Pearl, MS | CORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 1 NW PEARL TO FLASH FLOOD. AT LEAST ONE KNOWN CAR WAS SUBMERGED IN WATER NEAR THE EASTGATE VILLAGE SHOPPING CENTER PARKING LOT. |
| Sep 27, 8:47 AM CDT | FLOOD | 1 Nnw Pearl, MS | CORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 1 NNW PEARL TO FLASH FLOOD. FLOODING ON EASTLAND DR. |
| Sep 27, 8:47 AM CDT | FLOOD | 1 Nnw Pearl, MS | FLOODING ON EASTLAND DR. |
| Sep 27, 8:47 AM CDT | FLASH FLOOD | 1 Nnw Pearl, MS | CORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 1 NNW PEARL TO FLASH FLOOD. FLOODING ON EASTLAND DR. |
| Sep 27, 8:51 AM CDT | FLOOD | 2 N Pearl, MS | REPORTS OF FLOODING ON JUDITH DR. |
| Sep 27, 8:51 AM CDT | FLASH FLOOD | 2 N Pearl, MS | CORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 2 N PEARL TO FLASH FLOOD. REPORTS OF FLOODING ON JUDITH DR. |
| Sep 27, 9:02 AM CDT | FLOOD | 1 W Pearl, MS | |
| Sep 27, 9:02 AM CDT | FLASH FLOOD | 1 W Pearl, MS | CORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 1 W PEARL TO FLASH FLOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WGUS54 KJAN 271219
FFWJAN
MSC121-271415-
/O.NEW.KJAN.FF.W.0097.180927T1219Z-180927T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
719 AM CDT THU SEP 27 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
West central Rankin County in central Mississippi...
* Until 915 AM CDT.
* At 719 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Jackson, Pearl, Flowood and Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3218 9024 3218 9021 3220 9018 3223 9019
3224 9020 3223 9020 3225 9021 3226 9018
3229 9018 3229 9015 3231 9016 3232 9015
3243 8996 3222 9005 3215 9025
$$
GRG1 follow-up statement
562
WGUS74 KJAN 271335
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
835 AM CDT THU SEP 27 2018
MSC121-271415-
/O.CON.KJAN.FF.W.0097.000000T0000Z-180927T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-
835 AM CDT THU SEP 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
WEST CENTRAL RANKIN COUNTY...
At 833 AM CDT, Doppler radar indicated showers continuing across the
warned area. Up to two inches of rain have already fallen. Flash
flooding is ongoing over part of the warned area.
Some locations that will experience flooding include...
Pearl, Flowood and Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3218 9024 3218 9021 3220 9018 3223 9019
3224 9020 3223 9020 3225 9021 3226 9018
3229 9018 3229 9015 3231 9016 3232 9015
3243 8996 3222 9005 3215 9025
$$
GRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 5:24 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 27, 5:24 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 524 AM CDT Thu Sep 27 2018 .UPDATE... Updated for 12Z aviation discussion and for fog potential this morning. && .AVIATION... 12Z TAF discussion: This TAF period will be full of restricted conditions with lots of MVFR/IFR/LIFR through 12-15z before MVFR conditions take hold at central and N/NW sites for a good portion of the day. SHRA are developing now across central sections and will spread NE/E through early/mid morning. There will be some break in the activity before more SHRA/TSRA move across the SE/E in the 20-00z period. Precip activity will quickly taper from W/E between 22-02z with just a mix of clouds lingering Thursday night. Conditions do appear favorable for more low clouds and some dense fog by Friday morning. /CME/ && .DISCUSSION...Quick update...the low clouds this morning have gotten lower and built down into patchy fog with visibilities down between 1 and 1/4 mile. This should only occur between now and 8am and across mainly central portions of the forecast area. As precip increases in coverage, the patchy fog will likely dissipate. However, due to this development, I went ahead and added it to the HWO and made a Limited Fog hazard graphic. /CME/ Main focus this forecast will be on rain chances today, cloud cover and temps as slow moving weak cool front remains across the forecast area. Speaking of this front, it hasn't moved much since last evening and will serve as a low level focus for convergence this morning and into the afternoon. The good news is it will begin moving a bit quicker by afternoon as the region will see a decent short wave round the base of the large scale trough late today. This feature will provide increased lift along and ahead of the sfc front and we should begin seeing shower activity become more scattered then numerous in coverage over the next few hours and into later morning. This will result in the highest rain chances over the E and SE portions of the forecast area between mid/late morning into the early/mid afternoon. Activity will progress more quickly eastward by afternoon and this should limit the potential for any heavy precip. Deep layer drier air will quickly push in from the west during the afternoon and into the evening ending rain chances resulting in Tonight's forecast being mostly precip free for the area. In terms of the other forecast focus elements, clouds will hold firm for all areas likely through all of Today. This is supported by nearly all of the guidance as the low level thermal trough will provide isentropic ascent along with the low level cyclonic flow. With lingering clouds, precip and weak cold air advection, temps will struggle to move upward for most of central and northern sections. Due to this, have followed the cooler suite of guid. The far SE has the best potential to reach 82-84 and went a tad warmer there. Lastly, some locations may see clouds thin or dissipate overnight. This, combined with the cooler temps and wet ground, could set up conditions for dense fog. Right now, uncertainty in clearing (lingering low clouds) is enough to hold off on any outlook in the HWO. /CME/ Friday and Saturday: The stalling front will settle near the I-59 corridor, with an influx of drier air in the low levels and aloft. This will notably limit rain chances on Friday across most of the area, save for isolated to scattered activity across the Pine Belt. Clouds may still linger just behind the front, but much of the Delta should see considerable sun at least. It will feel comparatively pleasant as well with dewpoints falling into the 60s over the northwest half of the area. The front will become increasingly diffuse and waver over South MS/Central LA through Saturday, continuing to relegate rain chances to areas mainly south of I-20. Temps will begin to slowly moderate thanks to a combination of the modifying airmass, dry air, and increasing mid/upper heights. Sunday and Monday: Through the day Sunday, what's left of the surface front will lift back northward, ushering in a return of 1.5" to 2" PW across the region. Along with increasing daytime instability, there are hints of a weak mid level disturbance passing near or over the area, resulting in a return of isolated to scattered convective coverage to kick off the new week. Temps will continue to moderate, sneaking back above climatological norms. Tuesday and Wednesday: Pronounced mid/upper ridging will develop toward the middle of next week. Though diurnal convection will remain possible, coverage should become increasingly isolated as mid level warming ensues. Temperatures will remain slightly above normal in this regime. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 78 63 84 65 / 51 8 7 8 Meridian 79 65 84 66 / 75 21 11 5 Vicksburg 75 61 84 65 / 23 6 5 7 Hattiesburg 84 68 86 68 / 80 29 28 8 Natchez 77 64 84 67 / 29 7 9 7 Greenville 72 59 82 61 / 15 6 4 3 Greenwood 72 60 82 62 / 52 6 5 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/CME
Hazardous weather outlook, Sep 27, 5:00 AM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 500 AM CDT Thu Sep 27 2018 ARZ074-075-LAZ007>009-015-016-023-026-MSZ018-019-025>036-038>041- 060-061-066-072>074-281000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Concordia-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Winston-Noxubee-Issaquena-Sharkey- Adams-Franklin MS-Jones-Marion-Lamar-Forrest- 500 AM CDT Thu Sep 27 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ024-025-MSZ037-042>059-062>065-281000- Catahoula-Tensas-Attala-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Lincoln-Lawrence- Jefferson Davis-Covington- 500 AM CDT Thu Sep 27 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FOG THREAT...Limited TIMING...Today Patchy fog with visibilities around 1/2 mile will be possible through 8 am. Motorists should slow down and use low beam headlights. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. CE && ...HAZARD LEGEND... *FOG* Extreme...Widespread fog with visibilities near zero. Significant...Fog with visibilities less than or equal to 1/4 mile likely. Elevated...Fog with visibilities less than or equal to 1/4 mile possible. Limited...Patchy fog with visibilities less than or equal to 1/4 mile possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.